The tablet and orally disintegrating tablet forms of Clarinex (desloratadine) are available as generics. However, Clarinex syrup is still sold as a brand-name drug only. The FDA considers generic Clarinex equivalent to brand-name Clarinex.
Generic Clarinex: An OverviewClarinex® (desloratadine) is a prescription medication that has been licensed to treat several conditions. These Clarinex uses include:
- Relief of seasonal allergy symptoms (hay fever)
- Relief of indoor allergy symptoms
- Treatment of chronic (long-term) hives and itching.
Brand-name Clarinex is manufactured by Schering. However, it is also available in generic form.
Availability of Generic ClarinexGeneric Clarinex is available in the following strengths and forms:
- Desloratadine 5 mg tablets
- Desloratadine 2.5 mg orally disintegrating tablets
- Desloratadine 5 mg orally disintegrating tablets.
At this time, generic Clarinex is made by various manufacturers, such as:
- Belcher Pharmaceuticals, LLC, for Virtus Pharmaceuticals
- Dr. Reddy's Laboratories
- Mylan Pharmaceuticals, Inc.
- Sun Pharmaceutical Industries, Ltd., for Caraco Pharmaceutical Laboratories, Ltd.
Is Generic Desloratadine as Good as Clarinex?
All generic medications must undergo certain tests to compare them to brand-name medications. The U.S. Food and Drug Administration (FDA) then looks at these tests to decide if the generics are equivalent to the brand-name medications and assigns a rating to each one.
An "AB" rating means that the FDA has determined that a generic medication is equivalent to a brand-name medication. The generic versions of desloratadine currently available have an "AB" rating, meaning they should be equivalent to Clarinex.
However, generic medications are allowed to have different inactive ingredients than the brand-name medication. This might include fillers, dyes, or other ingredients that may cause problems for people with allergies or sensitivities.